Paracetamol is a commonly used medicine that can help treat pain and reduce a high temperature (fever). It’s typically used to relieve mild or moderate pain, such as headaches, toothache or sprains, and reduce fevers caused by illnesses such as colds and flu. According to the NHS, the usual dose of paracetamol is one or two 500mg tablets at a time.
“Rarely, massive overdose may initially present with coma and severe metabolic acidosis,” the BMJ article warns.
Metabolic acidosis is a condition in which there is too much acid in the body fluids.
How do I know if I have overdosed?
The National Poisons Information Service (NPIS) in the UK defines different types of paracetamol overdose as follows:
- Acute overdose: excessive amounts of paracetamol ingested over a period of less than one hour; usually in the context of self-harm.
- Staggered overdose: excessive amounts of paracetamol ingested over longer than one hour; usually in the context of self-harm.
- Excessive paracetamol taken with intent to treat pain or fever and without self-harm intent.
- Paracetamol ingested at a dose greater than the licensed daily dose AND more than or equal to 75 mg/kg/24 hours.
- Can involve use of excessive doses of the same paracetamol product or inadvertent use of more than one paracetamol-containing product at the same time.
According to the BMJ article, doses consistently less than 75 mg/kg in any 24-hour period are very unlikely to be toxic, although risk may be increased if this dose is repeatedly ingested over two or more days.
How do painkillers work?
Different painkillers work in different ways.
“Non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen and aspirin work by changing the way your body responds to pain and swelling,” explains Bupa.
According to the health body, doctors aren’t sure exactly how paracetamol works, but it’s thought that it may block pain signals to your brain.
As it explains, because painkillers work in different ways, there are some products available that contain more than one type of painkiller.
“For example, aspirin or paracetamol can be added to codeine.”
This differs from taking paracetamol with other painkillers.
According to the NHS, it’s safe to take paracetamol with other types of painkiller that don’t contain paracetamol, such as ibuprofen, aspirin and codeine.
“Do not take paracetamol alongside other medicines that contain paracetamol,” warns the health body.